Georgia, 2002

Damaging Wind in Georgia, March 31, 2002

March 31, 2002 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 31, 7:18 PM EST, 12 minutes earlier.

Area forecast discussion, Mar 31, 7:18 PM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
718 PM EST SUN MAR 31 2002

SEVERE TSTM WATCH #68 REPLACES #67 & INCLUDES AREAS E OF LINE FROM
ABY TO PAM, EXCEPT TAYLOR, DIXIE & LAFAYETTE COUNTIES AS SQUALL LINE
PROGRESSES EWD. THUS FAR, SEVERAL REPORTS OF WIND DAMAGE & HAIL W/
THE TSTMS RECEIVED.

ZONES & COASTALS WILL BE UPDATED.

.TLH...
.AL...NONE.
.GA...NONE.
.FL...FIRE WEATHER WATCH IN EFFECT MONDAY NOON TIL SUNSET INLAND.

MAJ

In the hours before

Special weather statement, Mar 31, 2:00 PM EST, 5 hours 30 minutes before
ALZ065>069-FLZ007>019-026-027-GAZ120>131-142>148-155>161-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 700 PM EST SUNDAY
EVENING(600 PM CST SUNDAY EVENING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Mar 31, 5:55 PM EST, 1 hour 35 minutes before
ALZ065>069-FLZ007>019-026-027-GAZ120>131-142>148-155>161-GMZ750-770-
312325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED
THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES
IN SOUTHEAST ALABAMA...

COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM EST (6 PM
CST) FOR THE FOLLOWING COUNTIES:

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Mar 31, 6:53 PM EST, 37 minutes before
FLZ011>019-026-027-GAZ127>131-145>148-155>161-010500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
653 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...MUCH OF THE
FLORIDA BIG BEND...AND THE EXTREME EASTERN FLORIDA
PANHANDLE...EFFECTIVE UNTIL MIDNIGHT EST MONDAY MORNING (1100 PM CST
SUNDAY EVENING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...SEMINOLE...DECATUR...MITCHELL...GRADY...WORTH
...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...BAY...JACKSON...CALHOUN...GULF...GADSDEN...
LIBERTY...FRANKLIN...LEON...WAKULLA...JEFFERSON...AND MADISON.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Mar 31, 6:53 PM EST, 37 minutes before
FLZ011>019-026-027-GAZ127>131-145>148-155>161-GMZ750-755-010500-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD ADJACENT WATERS
NATIONAL WEATHER SERVICE TALLAHASSEE FL
653 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...MUCH OF THE
FLORIDA BIG BEND...THE EXTREME EASTERN FLORIDA PANHANDLE...AND THE
ADJACENT COASTAL WATERS...EFFECTIVE UNTIL MIDNIGHT EST MONDAY
MORNING (1100 PM CST SUNDAY EVENING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...SEMINOLE...DECATUR...MITCHELL...GRADY...WORTH
...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...BAY...JACKSON...CALHOUN...GULF...GADSDEN...
LIBERTY...FRANKLIN...LEON...WAKULLA...JEFFERSON...AND MADISON.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colquitt

When
March 31, 7:30 PM EST
Where
Colquitt County, Moultrie
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
31.183, -83.800

An elderly man was killed when a pine tree snapped and fell on the cab of his truck while driving during a severe thunderstorm. Reported by the Courier Herald.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Colquitt2002-03-3166MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293569.